Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 85, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Sep 13, 2010, 5:28 PM CDT for Norton County, Kansas. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2010, 5:28 PM CDT (22:28 UTC)
- Expired
- Sep 13, 2010, 5:42 PM CDT
- In force
- 14 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Norton County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 5:45 PM CDT | HAIL 0.75 | 1 Ne Almena, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 2:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
070
WFUS53 KGLD 132228 CCA
TORGLD
KSC137-132330-
/O.NEW.KGLD.TO.W.0085.100913T2228Z-100913T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM CDT MON SEP 13 2010
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 630 PM CDT
* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR ALMENA...AND WAS MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALMENA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA. GO TO A BASEMENT OR SMALL INTERIOR
ROOM ON THE LOWEST FLOOR!
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 3984 9974 4001 9976 4001 9963 4000 9962
3998 9962 3985 9962
TIME...MOT...LOC 2227Z 263DEG 16KT 3994 9963
$$
0241 follow-up statement
164
WWUS53 KGLD 132242
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT MON SEP 13 2010
KSC137-132252-
/O.CAN.KGLD.TO.W.0085.000000T0000Z-100913T2330Z/
NORTON KS-
542 PM CDT MON SEP 13 2010
...THE TORNADO WARNING FOR NORTHEASTERN NORTON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
LAT...LON 3984 9974 4001 9976 4001 9963 4000 9962
3998 9962 3985 9962
TIME...MOT...LOC 2242Z 263DEG 16KT 3995 9954
$$
024What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 13, 3:15 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 13, 3:15 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT MON SEP 13 2010 .DISCUSSION... 215 PM MDT MON SEP 13 2010 MAIN FORECAST PROBLEM CONTINUES TO BE CHANCE OF PRECIPITATION THROUGH THE SHORT TERM WITH SECONDARY CONCERN OF HIGH TEMPERATURE FORECAST DURING THIS SAME TIME. SATELLITE SHOWING AMPLIFIED FLOW... MOSTLY AT HIGHER LATITUDES...FROM THE PACIFIC TO NEAR THE WEST COAST OF NORTH AMERICA. HIGH OVER LOW BLOCK HAS DEVELOPED FROM ALASKA/GULF OF ALASKA INTO WESTERN CANADA. BROAD RIDGE...CENTERED OVER THE SOUTHERN PLAINS...MOSTLY IN CONTROL OVER THE UNITED STATES LEAVING A PROGRESSIVE FLOW OVER THE COUNTRY WITH WEAK TROUGHS NEAR EACH COAST. CONNECTION TO SUBTROPICAL HAS BEEN MADE AS MID TO UPPER LEVEL MOISTURE IS STREAMING IN FROM THE SOUTHWEST. NAM IS DOING VERY WELL RIGHT NOW WITH THE BOUNDARY CURRENTLY DRAPED ACROSS OUR AREA AS WELL AS WITH THE ASSOCIATED SURFACE LOWS. THE NAM WAS ALSO WELL WITH THE LOW LEVEL TEMPERATURE FIELD FOLLOWED BY THE UKMET...ALTHOUGH THE OTHERS WERE NOT TOO BAD. WITH THUNDERSTORMS BEGINNING AND ENOUGH SIMILARITY IN MODEL OUTPUT...WILL GO AHEAD AND BLEND MODEL OUTPUT WITH PERSISTENCE. TONIGHT...CURRENTLY SURFACE LOW NEAR WITH BOUNDARY DRAPED AND WILL BE THE MAIN PLAYER AS TO WHERE THUNDERSTORMS DEVELOP. WITH SURFACE LOWS OVER SOUTHEAST COLORADO AND NEAR KHLC AT THIS TIME...WOULD EXPECT LITTLE CHANGE IN CURRENT BOUNDARY POSITION. AT THE SAME TIME SUBTROPICAL MOISTURE PLUME EXTENDS OVER THE AREA AS WEAK SHORTWAVE TROUGH AND RIGHT ENTRANCE REGION OF JET MOVES ACROSS THE AREA. LOCATIONS ALONG AND EAST OF THIS BOUNDARY WILL HAVE THE HIGHEST POPS. BOUNDARY LAYER MOISTURE HAS INCREASED OVER THE NORTHERN AND EASTERN AREAS BY 12Z. OF COURSE IT DEPENDS ON HOW MUCH PRECIPITATION OCCURS BUT LOOKS LIKE EXTENT AND COVERAGE OF FOG WILL NEED TO BE INCREASED. TUESDAY/TUESDAY NIGHT...CURRENT WX/POP LAYOUT FOR THIS PERIOD LOOKS GOOD IN GENERAL. WILL BE MAKING SOME ADJUSTMENTS TO IT WITH HIGHEST POPS LOOKING TO BE OVER THE NORTHERN AND EASTERN COUNTIES. AT THIS TIME FOG AND STRATUS LOOKS LIKE IT BURNS OFF BY MID MORNING. MODELS ALSO SIMILAR IN BOUNDARY POSITION AND SURPRISINGLY ARE PRETTY CLOSE IN THE LOW LEVEL THERMAL FIELD/HIGH TEMPERATURE GUIDANCE. CONSIDERING ALL THIS...THE SOUTHEAST HALF WILL BE THE WARMEST AND THE NORTHWEST HALF THE COOLEST. MESOSCALE INFLUENCES FROM THUNDERSTORMS COULD ALTER STRATUS AND POSSIBLY FOG EXTENT. AT THIS TIME...NORTHERN AND EASTERN AREAS COULD HAVE THICK CLOUD COVER AND STIFF EASTERLY WINDS. THIS WILL MAKE FOR SOME MILD MINS. WEDNESDAY/WEDNESDAY NIGHT...MODELS HAVE BEEN CONSISTENT WITH THIS PERIOD. OF COURSE DEPENDING ON THE EXTENT AND SPEED OF ONGOING PRECIPITATION THAT WILL HAVE STARTED TUESDAY NIGHT...COULD PROBABLY BE SOME ONGOING PRECIPITATION WEDNESDAY MORNING. WITH FRONT TO STILL PUSH THROUGH IN THE AFTERNOON ALONG WITH LINGERING MID/UPPER LEVEL LIFT...COULD BE SOME PRECIPITATION IN THE AFTERNOON...ESPECIALLY IN THE SOUTHEAST HALF. WITH FRONT AND OTHER LIFT TO THE SOUTH AND EAST OF THE FORECAST AREA BY LATE IN AFTERNOON...REMOVED THE SLIGHT CHANCE IN THE EVENING IN THE FAR EAST. WITH UPSLOPE WINDS...SOME COLD AIR ADVECTION...AND LINGERING CLOUD COVER AND MAYBE PRECIPITATION...CHOSE TO GO NEAR TO SLIGHTLY BELOW THE COOLER GUIDANCE. THE NORTHWEST HALF LOOKS THE COOLEST AS BOUNDARY SHOULD BE JUST EAST OF THERE BY 18Z WITH THE SOUTHEAST LOCATIONS WARMEST ONCE AGAIN. THURSDAY THROUGH MONDAY...NOT TOO MUCH CHANGE IN THINKING AND MODEL OUTPUT/PERFORMANCE DURING THIS PERIOD...ESPECIALLY AT THE BEGINNING OF THE PERIOD. MODELS STILL CONSISTENT...CONSISTENTLY DIFFERENT AND BAD...MAINLY AT LOW LEVELS DESPITE NOT BEING THAT DIFFERENT ALOFT. THESE DIFFERENCES HAVE DRAMATIC AFFECTS ON THE TEMPERATURE AND PRECIPITATION CHANCES IN OPPOSITE DIRECTIONS. THAT IS DEFINITELY SHOWN IN THE ENSEMBLE TEMPERATURE EXTREMES. AS A RESULT...CHOSE TO PLAY THE PERSISTENCE GAME...AND DID NOT MAKE ANY CHANGES TO THE PRECIPITATION FORECAST. EASTERLY UPSLOPE WINDS AND CLOUD COVER WILL DRAMATICALLY AFFECT TEMPERATURES. CHOSE TO STAY ON THE COOLER SIDE OF GUIDANCE THROUGH MOST OF THE PERIOD. WITH THE WAY THE FLOW PATTERN SETS UP BY MONDAY...HIGH TEMPERATURES COULD DEFINITELY BE WARMER ON SUNDAY AND ESPECIALLY MONDAY FROM WHAT I HAVE IN THERE. THANKS TO ALL WHO CHOSE TO COLLABORATE. BULLER && .AVIATION... 1139 AM MDT MON SEP 13 2010 FOR THE 18Z TAFS...VFR CONDITIONS AND LIGHT WINDS WILL PREVAIL AT KGLD FOR EFFECTIVE PERIOD. AT KMCK...CONDITIONS WILL REMAIN VFR THROUGH THE AFTERNOON AND EVENING HOURS WITH THE EXCEPTION OF SLIGHT POTENTIAL FOR CONVECTION...WHICH MAY RESULT IN INTERMITTENT SUB-VFR CIGS/VIS, LARGE HAIL, AND STRONG WINDS SHOULD THERE BE A DIRECT IMPACT ON THE TERMINAL. WILL INDICATE WITH CB GROUP FOR NOW UNTIL TIMING OF ANY STORMS BECOMES MORE CLEAR. OVERNIGHT...REDUCED VSBYS LOOKS TO BE LIKELY ONCE AGAIN GIVEN LOW LEVEL MOISTURE, LIGHT EASTERLY WINDS, LARGE-SCALE SUBSIDENCE, CROSSOVER TEMPS, AND PERSISTENCE. WILL INCLUDE IFR VIS IN THE FORECAST FOR NOW BUT LIFR VIS IS CERTAINLY A POTENTIAL. 50 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 13, 2:37 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 137 PM MDT MON SEP 13 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141845- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 137 PM MDT MON SEP 13 2010 /237 PM CDT MON SEP 13 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM PALISADE NEBRASKA TO SCOTT CITY KANSAS DURING THE LATE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE A POSSIBILITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A POSSIBILITY OF THUNDERSTORMS ACROSS THE FORECAST AREA LATE TUESDAY AND AGAIN ON WEDNESDAY AS A COLD FRONT APPROACHES AND MOVES THROUGH THE REGION. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY ON FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 30 min |
| Sep 13, 5:27 PM CDT | Tornado Warning | GLD | Norton | 22 min |
| Sep 13, 6:49 PM CDT | Special Weather Statement | GLD | Decatur | 26 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.